Format

Send to

Choose Destination
Acta Otolaryngol. 2010 Sep;130(9):981-3. doi: 10.3109/00016481003602082.

A possible explanation for dizziness following SSRI discontinuation.

Author information

1
Department of Pharmacology and Toxicology, School of Medical Sciences, University of Otago Medical School, Dunedin, New Zealand. paul.smith@stonebow.otago.ac.nz

Abstract

Dizziness is the most commonly reported symptom of abrupt discontinuation from the selective serotonin reuptake inhibitor (SSRI) category of antidepressants. The reported dizziness is exacerbated by even slight head movement, and therefore is likely to be vestibular in origin. The SSRIs most implicated are those with short half-lives and which are most selective for serotonin (as opposed to noradrenaline), e.g. paroxetine and sertraline. Since the vestibular nucleus complex (VNC) has an abundance of serotonin receptors, the abrupt withdrawal from an SSRI is likely to have a substantial impact on the electrophysiological activity of neurons within it. Here we suggest that the abrupt withdrawal from an SSRI is likely to cause a sudden decrease in serotonin in the VNC, which will disrupt the function of VNC neurons bilaterally, causing dizziness without vertigo.

PMID:
20144124
DOI:
10.3109/00016481003602082
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center